Alert archive / Pennsylvania / Wind Chill Advisories in 2017

Wind Chill Advisory 2, NWS State College, PA

December 27, 201714 counties in Pennsylvania

NWS State College, PA issued this wind chill advisory at Dec 27, 2017, 2:19 PM EST for 14 counties in Pennsylvania. It took effect at Dec 27, 2017, 7:00 PM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2017, 2:19 PM EST (19:19 UTC)
In effect from
Dec 27, 2017, 7:00 PM EST
Expired
Dec 28, 2017, 11:00 AM EST
In force
16 hr
Issued by
NWS State College, PA

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 18 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS41 KCTP 271919
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
219 PM EST Wed Dec 27 2017



PAZ005-006-010>012-017-018-024-025-033-034-037-041-042-280330-
/O.NEW.KCTP.WC.Y.0002.171228T0000Z-171228T1600Z/
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-
Including the cities of Bradford, Coudersport, St. Marys, 
Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, 
Johnstown, Altoona, Somerset, Bedford, Mansfield, Wellsboro, 
Trout Run, and Laporte
219 PM EST Wed Dec 27 2017

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 11 AM
EST THURSDAY...

* WHAT...Very cold wind chills expected. Expect wind chills to
  range from 15 below to 20 below zero tonight. 

* WHERE...Exposed regions of the higher terrain of central
  Pennsylvania especially the Laurels and the mountains in Tioga
  and Sullivan counties.  

* WHEN...From 7 PM this evening to 11 AM EST Thursday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Limit time outside. Dress in layers and cover exposed skin. Wear
a hat and gloves.

$$

Ceru/Grumm/Evanego
2 follow-up statements
423 
WWUS41 KCTP 280303
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
1003 PM EST Wed Dec 27 2017


PAZ005-006-010>012-017-018-024-025-033-034-037-041-042-281115-
/O.CON.KCTP.WC.Y.0002.000000T0000Z-171228T1600Z/
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-
Including the cities of Bradford, Coudersport, St. Marys, 
Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, 
Johnstown, Altoona, Somerset, Bedford, Mansfield, Wellsboro, 
Trout Run, and Laporte
1003 PM EST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
THURSDAY...

* WHAT...expected. The cold wind chills will cause frostbite in 
  as little as 30 minutes to exposed skin.

* WHERE...Portions of central Pennsylvania.

* WHEN...Until 11 AM EST Thursday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Limit time outside. Dress in layers and cover exposed skin. Wear
a hat and gloves.

$$
074 
WWUS41 KCTP 280636
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
136 AM EST Thu Dec 28 2017

PAZ005-006-010>012-017-018-024-025-033-034-037-041-042-281600-
/O.CON.KCTP.WC.Y.0002.000000T0000Z-171228T1600Z/
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-
Including the cities of Bradford, Coudersport, St. Marys, 
Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, 
Johnstown, Altoona, Somerset, Bedford, Mansfield, Wellsboro, 
Trout Run, and Laporte
136 AM EST Thu Dec 28 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. Minimum wind chills 15 to
  20 degrees below zero. 

* WHERE...Areas to the north and west of the I-99 and Route 220
  corridor. 

* WHEN...Minimum wind chills overnight into the early morning
  Thursday. 

* ADDITIONAL DETAILS...The very cold wind chills will cause
  frostbite to exposed skin in 30 minutes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Limit time outside. Dress in layers and cover exposed skin. Wear
a hat and gloves.

$$
MS

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind chill advisory went out at Dec 27, 2:02 PM EST, 17 minutes earlier.

Area forecast discussion, Dec 27, 2:02 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service State College PA
202 PM EST Wed Dec 27 2017

.SYNOPSIS...
In the mean a deep cold trough will dominated the weather over
much of North America. A cold and dusty kind of pattern. At the
surface two massive anticyclones of arctic origin will push
across our region. We shall have a prolonged period of
unseasonably cold weather with little significant precipitation
through 2-4 January 2018.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An area of light snow associated with a fast-moving weak
shortwave will bring minor accumulations to the Laurel Mountains
early today, with flurries along the southern tier counties.

Up over Warren and McKean Counties a winter weather advisory
continues through today for lake effect snow. The lake band
remains to the north, but winds are expected to shift some
this morning allowing snow showers to move back south across
the counties before winding down in the afternoon as 1040 mb
sfc high pressure edge into the region. Elsewhere through
central PA skies are mostly clear, with clouds moving away from
the SE by midday.

CAA will bring the coldest day of the week with highs 2-4F
colder than yesterday (along with winds chills persisting in
the single digits below zero NW, and single digits to teens
above zero SE).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
It will again be very cold tonight with wind chill temperatures
in the zero to minus 10 range. Across the remainder of the
northern tier skies will be mostly cloudy with flurries
possible.

A dry arctic high builds in tonight into Thursday.
Any lingering snow showers over the NW mtns will finally taper
off.

Lows will bottom out tonight, falling to around zero for the
northern and western mountains (colder in sheltered valleys),
and single digits in the central mtns and SE. Thursday will be
cold and dry, and 1-3 degrees colder than Wed, as well below
normal temperatures will persist into 2018.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The long wave pattern supports a continuation of the enduring
cold and dry weather through about 4 January. The ECMEF ensemble
forecast system (EFS) and the GEFS both suggest the cold will
let up in the 4-8 January timeframe. It has been along time
since we have had enduring cold with 500 hPa heights and 850 hPa
temperatures below normal. The 850 hPa temperatures will remain
in the -1 to -3 sigma below normal range probably until about 4
January.

Good news is outside of LES and upslope areas we lack a good
snow cover. This will keep the minimums from really dipping down
at night. Not good if you cross country ski. So despite two
massive anticyclones moving through our region in the next 7
days it will difficult for most locations to pop below 0F.

The first arctic surge and high pressure move to our east Friday
as anticyclone number 2 approaches. This leaves trough over the
lakes favoring LES. All EFSs have good LES. The best chance of
snow will be overnight Friday into Saturday with the arctic
frontal passage and a shortwave.

The 1200 UTC NCEP GEFS shows a nice short-wave forecast to
produce a nice swath of light snow from Iowa late Friday into
Pennsylvania on Saturday. It is our best hope for widespread
snow. This system is moisture starved but is our best shot at
snow outside LES and upslope areas. It looks very similar to the
Christmas Eve-Christmas system that produced light snow mainly
in western and central Pennsylvania. Thus a weak clipper is why
we have higher POPS and snow amounts centered on Saturday. It is
the thing to watch with the jet and storm track suppressed to
our south and east. Don't worry, it will shift to our west by
the second week of January! LOL.

The second surge of arctic air moves in over the weekend. Not
surprisingly EC EFS plumes show 31 December through 3 January as
a period of single digit lows over most of central PA and
around or just below 0F in the northwest. Slightly warmer in the
southeast. Based on temperatures and winds, some of our grids
imply windchill issues could be a problem from New Years Eve
through 2 January, the first day back to school. Going out New
Years Eve? Bundle up and be ready to bundle up kids for the
first day of school in 2018!

Most locations should not top 30F until next week. Good for
freezing ponds, rivers, and making snow. The EC EFS show highs
above freezing by about 7 January in State College.

The storm track is suppressed to our south and east. So an
enduring cold and dusty time for us. Bundle up!

Current best chance of snow is a weak clipper Saturday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
An area of light snow showers is moving across the Laurel
mountains along with remnant snow showers over northern
Pennsylvania from lake effect. KBFD and KJST have mentions of
light snow today and MVFR cigs have formed at JST and AOO. A low
stratocu layer has formed at JST. So there is a possibility of
IFR at JST, however the stratocu above it should stifle any
formation below. So have kept MVFR which should continue through
the afternoon. The remainder of the airfields going clear with
diminishing winds. A mid level cloud layer will filter over the
area but will not lower any location below VFR.

Outlook...

Thu...Mainly VFR. Perhaps some snow showers late.

Fri...A several hour period of snow or snow showers likely
Friday into Friday evening.

Sat and Sun...Scattered snow showers and areas of reduced cigs
and vsbys, mainly across the Northern and Western Mountains of
PA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Grumm
NEAR TERM...Ceru/RXR
SHORT TERM...RXR
LONG TERM...Grumm
AVIATION...Ceru/Gartner
Hazardous weather outlook, Dec 27, 1:41 PM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
141 PM EST Wed Dec 27 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-281845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
141 PM EST Wed Dec 27 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

Wind Chills will continue to range from the single digits below zero
across the Northern and Western Mountains of the state, to between
zero and 10 degrees above zero tonight through Thursday morning over
the southeast half of the state.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Chill Advisories in Pennsylvania, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.